North Carolina, 2021

Winter Weather in North Carolina, February 6 to 7, 2021

February 6 to 7, 2021 · NWS RAH · 5 events in 5 counties and zones

A potent mid level disturbance lifted east-northeast and into the Mid-Atlantic during the evening on the 6th, while inducing surface low pressure along the southeast United States coast, which lifted northeastward and along the North Carolina Coast during the early morning hours of the 7th. This resulted in widespread precipitation developing across the area, with a period rain changing to snow…

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A potent mid level disturbance lifted east-northeast and into the Mid-Atlantic during the evening on the 6th, while inducing surface low pressure along the southeast United States coast, which lifted northeastward and along the North Carolina Coast during the early morning hours of the 7th. This resulted in widespread precipitation developing across the area, with a period rain changing to snow during the early morning hours of the 7th across the northwest Piedmont. One to two inches of wet snow fell across this area, though impact were fairly minimal with roadways only slushy at worst, with accumulation generally limited to grassy areas and elevated surfaces.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Feb 6, 9:10 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Feb 6, 9:10 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
910 PM EST Sat Feb 6 2021

.SYNOPSIS...
Low pressure developing over the northeast Gulf of Mexico will move
northeast along the Southeast and Mid Atlantic coasts tonight and
Sunday. High pressure will build in from the northwest and north
Sunday evening through Monday, before it moves into New England
Monday night. A warm front to our south will then move northward
into the Carolinas then stall out, holding over the region through
mid week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 910 PM Saturday...

...Winter weather advisory for Forsyth county continues for
tonight...

Primary forecast adjustments this evening are to cut back on the
dusting of snow accum over the E and S Piedmont and nudge them up
slightly over W Forsyth (but still around 1 inch). The precip shield
is overspreading the area on schedule, with the initially high
dewpoint depressions dropping quickly with onset. Precip has changed
over to all snow over the higher terrain of NE GA and W SC and W NC,
where surface wet bulbs are roughly 35F and lower, with a dewpoint
depression under about 4F. The low levels over central NC are
moistening quickly across our S and W, but overall the wet bulbs are
38F+ over all but the far NW, with little opportunity to cool these
down much (with no good cold air source), even as precip rates
increase over the next few hours. This fits with latest model trends
which keep the near-ground air too warm over much of the Triangle
area for anything other than rain. As such, have trimmed away at the
already-sparse forecast snow accum across the E and S Piedmont.
Forsyth county should face similar challenges of limited cool air to
support much accumulation, but based on what we're seeing upstream
with quick one half to one inch totals and our precip rates yet to
really ramp up, will keep accumulation forecasts in Forsyth around
an inch, slightly higher in the far NW part. Still expect lows from
32 NW to low 40s SE. -GIH

Earlier discussion from 300 PM: Latest trends and guidance support
ongoing forecast. Max amounts are likely to be no better than a wet
coating over all but the extreme NW, where a longer duration of
mostly snow should generate amounts closer to an inch.

The latest surface analysis shows the Arctic cold front still off to
our NW across the Ohio Valley, where it will hold through tonight.
As expected, the surface low in the NE Gulf along the warm front
continues to deepen, with secondary cyclogenesis already underway
off the NE FL coast. The surface high centered just off the NE NC
coast will shift further offshore this evening, and this combined
with the secondary low strengthening and pushing NE near the GA/SC
coast will quickly increase the low level moisture flux into central
NC. What are now quite dry low levels (evidenced by WV imagery, RAP
proximity soundings, and current 25-40 F surface dewpoint
depressions) should quickly moisten late this afternoon / early
evening from S/W to N/E with lowering cloud bases as the SE 925-850
mb flow ramps up, leading to increasing/deepening moist upglide, all
in tandem with increasing upper divergence in the RRQ of the jet
streak to our N. Will stay with increasing pops to categorical by
late evening, with both moisture and forcing for ascent peaking in
the early overnight hours before starting to trend down from the SW
toward daybreak. The column appears to be plenty cold and wet enough
aloft for ice in the cloud from late evening through the night, but
outside of the N and W Piedmont, surface temps will likely be too
warm for any appreciable snow accumulation, and this area will also
become increasingly influenced by the encroaching warm nose aloft.
The exception to this will be in the Triad which should see as much
as a couple of hours of mostly snow, and this is supported by recent
HRRR runs depicting a batch of enhanced simulated reflectivities
crossing the Triad in the 05z-07z time frame, suggesting the
potential for this focused lift to sufficiently cool the column to
flip the ptype to mostly snow. This mechanism may generate isolated
snow islands elsewhere over the Piedmont or far N Coastal Plain
overnight, however both the predictability of this and the
confidence in this occurring outside of the Triad is not high. The
official forecast will show a storm total snow nearing 1 inch in and
NW of INT with amounts generally a dusting to a half inch elsewhere
in the area NW of Hwy 64. Expect lows of 31-33 near and NW of I-85
and in the 35-42 range to the S and E. -GIH

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 400 PM Saturday...

The coastal low is expected to be just off the N Outer Banks of NC
by 12z Sun and moving NE, with the 850 mb cyclone center just to its
W and also poised to exit the area through the morning. Initial low
level winds from the NE will shift around to NW with the column
slowly drying, but we will see one last slug of forcing for ascent
as the mid level shortwave trough now shifting from OK into AR
crosses NC/VA Sun morning. While there could be a little wet snow
mixed in with this final batch of precip, we do start losing the ice
aloft in the -12C to -20C depth, plus surface temps will be warming
slowly, so most of this should be rain or a mix at most. Precip
should be ending from SW to NE as we get on the subsiding and drying
backside of the shortwave trough, although wraparound moisture may
keep low clouds and patchy drizzle over our N sections well into the
afternoon, so will be slow to clear things out. Highs in the low-mid
40 NE ranging to low 50s in the SW where there should be decent
sunshine for much of the afternoon. Expect clearing overall Sun
night, but the moist ground and the low level northeasterly flow as
chilly surface ridging starts to build in from the N may allow some
stratus to develop over our NE overnight. Lows from the mid 20s to
lower 30s. -GIH

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 250 PM Saturday...

At the risk of sounding like a broken record from the last couple of
days, while parts of the extended forecast include higher
confidence, the majority of the forecast is a low confidence
forecast.

All models point to high pressure building across the Mid-Atlantic
states on Monday, resulting in a dry day. By Tuesday morning, the
region will be pinched between two different systems, one moving
across the Ohio River Valley and a second moving along the Gulf
Coast. Have made little change to this part of the forecast, keeping
slight chance pops after midnight and chance pops for much of
Tuesday as the Ohio River Valley low's cold front moves across the
state. As the cold front moves through, a slight chance of showers
will remain east of I-95 Tuesday evening, but the rest of Tuesday
night and all of Wednesday are expected to be dry.

By Wednesday night the next storm systems begin to move into the
region. By Thursday morning there should be one storm system over
the Gulf states, while a second surface low will be off the South
Carolina coast. However, both systems are expected to hold their own
and track to the northeast, so this is not a Miller B cyclogenesis
scenario. Confidence is high enough in widespread precipitation that
pops have been bumped up to likely on Thursday and Thursday evening.
While overnight lows Wednesday night will drop into the mid 30s, a
warm nose around 850 mb between 3 and 6 C (depending on the GFS or
ECMWF) should be warm enough to melt any snowflakes. The warm nose
should allow all precipitation to reach the surface as liquid, and
the above freezing surface temperatures should allow for rain
instead of a freezing rain threat.

Confidence in the forecast plummets Friday, because while both the
12Z ECMWF and GFS show the pair of lows well out of the region, the
GFS dries out conditions while the ECMWF brings another wave of low
pressure along a trailing cold front and has another low pressure
system sitting over the forecast area by Saturday morning. Have
stuck with the NBM forecast, which goes with slight chance pops
Friday night and is dry on Saturday.

Temperatures through the extended period do not appear to be too far
from climatology. The potential cold blast that has been advertised
for the last week continues to be pushed back, with long range
models not showing the arrival of colder air until at least the
second half of next weekend.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 725 PM Saturday...

Initially VFR conditions will yield to a shield of precipitation and
lowering ceilings and visibility restrictions that will trend
through MVFR-IFR range over cntl NC during the next several hours,
as a coastal low strengthens and tracks up the Southeast coast.
After a brief period of rain at onset, that precipitation will be
primarily snow, possibly moderate to heavy for a several hours, at
INT/GSO. All or mostly rain is expected elsewhere. Snow will then
likely mix with or change to a cold rain even at INT/GSO by around
09Z Sun, with continued widespread LIFR-MVFR conditions and
lingering rain or drizzle otherwise and elsewhere through early Sun.
VFR conditions are generally expected to develop throughout cntl NC
by Sun afternoon, as the coastal low tracks up the middle Atlantic
coast. Low level wind shear may also briefly result at FAY between
05-10Z Sun and RWI between 07-14Z Sun.

Outlook: A band of wrap-around moisture behind the departing coastal
low may result in another episode of IFR conditions Sun night-Mon
morning. Another pair of frontal systems will result in a chance of
rain and IFR-MVFR conditions late Mon night-Tue and again late Wed-
Thu.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 10 AM EST Sunday for NCZ021.

&&

SYNOPSIS...Hartfield
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...Green
AVIATION...MWS
Hazardous weather outlook, Feb 6, 9:14 PM EST, 2 hours 16 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
914 PM EST Sat Feb 6 2021

NCZ021-071100-
Forsyth-
914 PM EST Sat Feb 6 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST SUNDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Travel may be hazardous early Sunday morning with a potential for
slushy roads.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to share their reports of winter weather
accumulation with the National Weather Service in Raleigh, either
directly or via chat or social media.

NCZ007>009-022>025-038-039-071100-
Person-Granville-Vance-Guilford-Alamance-Orange-Durham-Davidson-
Randolph-
914 PM EST Sat Feb 6 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

A light accumulation of wet snow is possible this evening into
tonight. A dusting to one half inch is possible. Precipitation is
expected to become all rain before sunrise.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ010-011-026>028-040>043-073>078-083>086-088-089-071100-
Warren-Halifax-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-
Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-
Hoke-Cumberland-Sampson-
914 PM EST Sat Feb 6 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 6, 10:13 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1013 PM EST Sat Feb 6 2021

NCZ021-022-038-070630-
FORSYTH-GUILFORD-DAVIDSON-
INCLUDING THE CITIES OF WINSTON-SALEM, GREENSBORO, HIGH POINT,
LEXINGTON, AND THOMASVILLE
1013 PM EST Sat Feb 6 2021

...Rain changing to snow soon...

Rain will rapidly change to snow around or shortly after 11 PM,
with a few hour period of moderate to heavy snow possible through
2 AM. Temperatures through that time will fall from the mid 30s to
32 or 33 degrees; and this will allow snow to accumulate up to a
half inch per hour. Resultant snow accumulations tonight over
Forsyth County are expected to range from one to two inches, with
a solid dusting to up to one inch across the surrounding Triad
region, including northern Davidson County and northern and
western Guilford County.

While these accumulations will be maximized on elevated surfaces,
the briefly heavier snow intensity will also allow for a light
accumulation on area roadways.

Precipitation intensity will decrease with an accompanying slight
rise in surface temperatures after 2 or 3 AM, at which time the
precipitation will mix with or change to a cold rain, and earlier
accumulation will begin to melt.

MWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Forsyth

When
February 6, 11:30 PM EST to February 7, 1:30 PM EST
Where
Forsyth forecast zone
Reported by
Public
Coordinates
36.131, -80.256 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 0.5 inches to 1.25 inches across the county.

Winter Weather, Guilford

When
February 6, 11:30 PM EST to February 7, 1:30 PM EST
Where
Guilford forecast zone
Reported by
Public
Coordinates
36.080, -79.789 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 0.5 inches to 1.25 inches across the county.

Winter Weather, Davidson

When
February 6, 11:30 PM EST to February 7, 1:30 PM EST
Where
Davidson forecast zone
Reported by
Public
Coordinates
35.793, -80.213 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 0.5 inches to 1.25 inches across the county.

Winter Weather, Randolph

When
February 6, 11:30 PM EST to February 7, 1:30 PM EST
Where
Randolph forecast zone
Reported by
Public
Coordinates
35.710, -79.806 (the zone’s center; the record gives no point)

Snowfall amounts ranged from a trace to 0.5 inches across northern portions of the county.

Winter Weather, Person

When
February 7, 11:30 AM EST to 2:30 PM EST
Where
Person forecast zone
Reported by
Public
Coordinates
36.390, -78.972 (the zone’s center; the record gives no point)

Snowfall amounts ranged from a trace to 1 inch across the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945388, 945389, 945393, 945396, 945397.